Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 292, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 8:17 PM MDT for Grant County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2011, 8:17 PM MDT (02:17 UTC)
- Expired
- Aug 15, 2011, 8:57 PM MDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Grant County, ND
The radar
The Bismarck radar (KBIS), 73 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:23 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2516 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
458
WUUS53 KBIS 160217
SVRBIS
NDC037-160315-
/O.NEW.KBIS.SV.W.0292.110816T0217Z-110816T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM MDT MON AUG 15 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 915 PM MDT
* AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CARSON TO 12 MILES
SOUTHWEST OF ST. GERTRUDE...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LARK...ST. GERTRUDE AND RALEIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4604 10157 4652 10160 4655 10130 4637 10130
4636 10129 4615 10126
TIME...MOT...LOC 0217Z 270DEG 23KT 4649 10154 4616 10149
WIND...HAIL 60MPH 1.50IN
$$
JP MARTIN4 follow-up statements
257
WWUS53 KBIS 160230
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT MON AUG 15 2011
NDC037-160315-
/O.CON.KBIS.SV.W.0292.000000T0000Z-110816T0315Z/
GRANT ND-
830 PM MDT MON AUG 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
GRANT COUNTY UNTIL 915 PM MDT...
AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LARK TO 8 MILES SOUTH OF ST.
GERTRUDE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
ST. GERTRUDE AND RALEIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4607 10149 4643 10154 4652 10130 4637 10130
4636 10129 4615 10126
TIME...MOT...LOC 0229Z 270DEG 23KT 4646 10140 4616 10134
WIND...HAIL 60MPH 1.00IN
$$
JP MARTIN672
WWUS53 KBIS 160240
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
940 PM CDT MON AUG 15 2011
NDC037-160315-
/O.CON.KBIS.SV.W.0292.000000T0000Z-110816T0315Z/
GRANT ND-
840 PM MDT MON AUG 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
GRANT COUNTY UNTIL 915 PM MDT...
AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LARK TO 9 MILES SOUTHWEST OF
SHIELDS...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4647 10142 4652 10130 4637 10130 4636 10129
4615 10126 4611 10139
TIME...MOT...LOC 0240Z 270DEG 23KT 4646 10130 4616 10124
WIND...HAIL 60MPH 1.00IN
$$
JP MARTIN900
WWUS53 KBIS 160253
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
953 PM CDT MON AUG 15 2011
NDC037-160315-
/O.CON.KBIS.SV.W.0292.000000T0000Z-110816T0315Z/
GRANT ND-
853 PM MDT MON AUG 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
GRANT COUNTY UNTIL 915 PM MDT...
AT 851 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ST. GERTRUDE...OR 44 MILES SOUTHWEST OF
BISMARCK...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4621 10127 4620 10131 4636 10133 4636 10129
4630 10128
TIME...MOT...LOC 0253Z 270DEG 23KT 4627 10128
WIND...HAIL <50MPH 1.00IN
$$
JP MARTIN279
WWUS53 KBIS 160257
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT MON AUG 15 2011
NDC037-160308-
/O.CAN.KBIS.SV.W.0292.000000T0000Z-110816T0315Z/
GRANT ND-
857 PM MDT MON AUG 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4621 10127 4620 10131 4636 10133 4636 10129
4630 10128
TIME...MOT...LOC 0258Z 270DEG 23KT 4627 10123
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:23 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 15, 6:23 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 723 PM CDT MON AUG 15 2011 .UPDATE...CLOUDS...THUNDERSTORMS. && .DISCUSSION...CURRENT TRENDS INDICATE A LINE OF THUNDERSTORMS WILL CONTINUE MOVING THROUGH CENTRAL NORTH DAKOTA. THEN ANOTHER ROUND OF STORMS WILL LIKELY IMPACT THE REGION AFTER MIDNIGHT. CURRENT FORECAST LOOKS OK ON THIS. ADJUSTED THE CLOUDS AND AREAS OF THUNDERSTORMS A BIT THIS EVENING. && .AVIATION...LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH DAKOTA AT 715 PM CDT THIS EVENING IS AHEAD OF A COLD FRONT IN EASTERN MONTANA. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS TONIGHT...WITH A SECOND AREA OF STORMS LIKELY TO IMPACT THE WEST AND NORTH AFTER 10 PM. OTHERWISE VFR CONDITIONS EXPECTED AT ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 15, 9:14 AM MDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1014 AM CDT MON AUG 15 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE. CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY MORNING. TM
In the hours before
Local storm report, Aug 15, 7:13 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 4 NW SCRANTON 46.18N 103.21W
08/15/2011 M1.00 INCH BOWMAN ND TRAINED SPOTTER
&&
JTAEGERSpecial weather statement, Aug 15, 7:22 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 822 PM CDT MON AUG 15 2011 NDZ021-022-160215- MCLEAN-SHERIDAN- 822 PM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL SHERIDAN COUNTY... MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MCCLUSKY BY 840 PM CDT... DENHOFF BY 905 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Local storm report, Aug 15, 7:39 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL NEW LEIPZIG 46.37N 101.95W
08/15/2011 E0.88 INCH GRANT ND TRAINED SPOTTER
NICKEL SIZED HAIL AND 50 MPH WIND GUST
&&
JTAEGERLocal storm report, Aug 15, 7:47 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST MANDAN 46.83N 100.89W
08/15/2011 E87 MPH MORTON ND AWOS
&&
ABELINGLocal storm report, Aug 15, 7:53 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST BISMARCK 46.81N 100.78W
08/15/2011 M60 MPH BURLEIGH ND AMATEUR RADIO
&&
JTAEGERLocal storm report, Aug 15, 8:10 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 9 SSE LEITH 46.23N 101.59W
08/15/2011 E1.00 INCH GRANT ND TRAINED SPOTTER
HAIL ONGOING.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:07 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 68 min |
| Aug 15, 6:10 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Aug 15, 6:13 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 62 min |
| Aug 15, 6:20 PM MDT | Tornado Warning | BIS | Grant, Morton | 25 min |
| Aug 15, 6:39 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 66 min |
| Aug 15, 7:03 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 57 min |
| Aug 15, 7:14 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 61 min |
| Aug 15, 7:47 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 28 min |
| Aug 15, 7:52 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 53 min |
| Aug 15, 8:09 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 66 min |
| Aug 15, 8:18 PM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 6 hr |
| Aug 15, 8:25 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 44 min |
| Aug 15, 8:36 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 54 min |
| Aug 15, 9:25 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 35 min |
| Aug 15, 10:21 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 54 min |
| Aug 15, 11:11 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 64 min |
| Aug 16, 2:08 AM MDT | Areal Flood Advisory | BIS | Emmons, Logan, McIntosh | 4 hr |
| Aug 16, 8:55 AM MDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.